Neuropathy & Multivitamin Supplements causing Bitter Taste?
Hi, has anyone with neuropathy experienced a bitter taste after a few days of taking a multivitamin supplement? I have tried both with and without iron but still get the bitterness. I know it is due to the supplement because it starts after taking the supplement and slowly intensifies. When I stop taking it the bitter taste slowly subsides until completely gone, usually 3 days. I am wondering if the excessive amount of vitamin b-12 is causing the bitterness since it has a relationship with nerves and energy.
Interested in more discussions like this? Go to the Neuropathy Support Group.
Hi @avmcbellar, That's a pretty good question and I'm sure there are other members that share your experiences. I take supplements including a high amount of B12 (5,000 mcg) but have not noticed any bitter taste. Here's some information I found until we hear from other members.
ConsumerLabs.com – Can vitamins or other supplements cause a change in the ability to taste, or even a loss of taste?
PubMed – Vitamin A Deficiency and Sensory Function — https://pubmed.ncbi.nlm.nih.gov/3916045/
PMC – A possible correlation between vitamin D deficiency and loss of smell: 2 case reports — https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3315864/
What Does a Metallic Taste Mean After Taking Vitamins? — https://www.livestrong.com/article/433616-metallic-taste-in-the-mouth-from-vitamins/
What do you normally take your vitamins with – water? juice?
This is interesting…my husband has metallic taste in his mouth and he thought it was from our changed toothpaste. Discontinuing it helped for a bit, or so he thought, but, now it's back. He has recently upped his vitamin game including new eye vitamins .Will look into further. Thank you for the links John.
@johnbishop Thanks for the articles. 3 weeks ago I got my bloodwork results. My levels were all in range. There can be many causes of anemia such as a deficiency in iron, vitamin B-12, and vitamin D. Since I don’t have anemia(all my life my labs showed negative), I can rule out all those 3 supplements. I have tried multivitamins with and without iron and saw no difference. I take vitamin D on its own without any problems. I looked at the B-12 contents of my multivitamin to find out it is 1667% more than the daily recommended dose. The rest seems to be closely at 100%. I don’t get the bitterness with foods high in B12 I eat like an egg. 3 months ago I tried a multivitamin with a lower dose of B12 but the bitterness returned. My medical staff has no idea why so I am more eager to learn on my own.
@avmcbellar — Knowledge is power 🙂 It's always a good thing to learn as much as you can. It also helps you ask better questions when you consult with your doctors and medical staff. Keep learning my friend!
@johnbishop Thank you for your encouraging words. Working with doctors in the past made me believe more so they were only people like you and me, and not God. I lost respect for some. Now, after my AVM repair and neuropathy, I see they don’t know much to even try to help. What has happened to our health care system? I think the blame is on the health insurance companies. Doctors are so bombarded with patients that they have no time. Patients are always rushed through their appointments so doctors can meet their quotas for the day. I have seen appointments made every 15 minutes where patients are left to wait. Sadly, I feel the bottom line is $$$ and not the patients. Basically, I was left on my own to figure things out. I refuse to take any medications since they don’t provide a cure. The doctors all agree with my decisions. I have never had an issue with any doctor. I don’t want to risk side effects and have more health issues later as a result. With every pill taken there is always a side effect. A decision has to be made whether the benefits outweigh the risks. I have decided to contact the vitamin supplement company about the bitter taste to see if they will help since their product is involved. I will wait for their response in case there may be a delay due to the pandemic.
@avmcbellar, I feel blessed by all of the doctors I've been under at Mayo Rochester. Some may not have the best bedside manor but I put that off to experience and being human. I've met some amazing doctors at Mayo and from some conferences I've had the privilege to attend the past few years I get a better sense that they really do care but some things are beyond their control. We as patients have to take our own healthcare into our hands and advocate for ourselves…which is where learning as much as you can comes in 🙂
One of my recent conference provided the opportunity to listen to Dr. Victor Montori. I think you might like his YouTube video –The Proposal for a Patient Revolution | Dr. Victor Montori | TEDxZumbroRiver: https://www.youtube.com/watch?v=kYW6bC3unLM. He also has a website with some great information: https://patientrevolution.org/
@johnbishop Thanks again for the information. I thought of going to the Mayo Clinic in Jacksonville for assistance with my neuropathy and eye sight as a result of the AVM and repair. It is a distance and therefore difficult for an office visit because I live in central Florida. Good to hear the Mayo Clinic has provided a positive experience for you. Keep up with the internet surfing to find answers. You do a great job! I agree one should be an advocate for themselves regarding their healthcare but unfortunately many cannot understand or are unable to learn through the internet. For example, I push my 90 yo mother to do things with the new technology she normally would not do. I set up an Ipad and cell phone for her so she can now communicate through a video call with me and my brother who lives in Europe. She can also place audio calls to anyone in the world. I am happy to see her keeping in touch with everyone. I am an advocate for her health. Luckily she listens to me and I am able to help her. With the video she can show me things so I can advise her. With all her medical diagnoses, she has been doing a great job living independently and keeping away from hospitalizations. Since I don’t drive I do things remotely for her such as placing orders and paying bills online. I even keep track of all her medical appointments and provide rides to those appointments. Her doctors have been wonderful working with me. This week I had groceries delivered to her front door. I am thankful to be able to help her through modern day technology. Like you said, knowledge is power.
@johnbishop —The vitamin company contacted me. I answered all their questions regarding my medical history. As I expected, no answers were provided. They suggested I contact my physician. I told them I want to eliminate a supplement until I find the one causing the bitter taste. I talked to them about my suspicions of B6 and B12. They told me those vitamins would not be responsible for the bitter taste because they are water soluble. I know those are water soluble but thought it could cause a bitter taste while in my body. Anyways, I will keep researching. I can’t believe today there is no answer.